Appearance of scalp hair, eyebrows, and eyelashes approximately 12 weeks after chemotherapy completion and 1 week after completion of radiation treatment. A, Scalp hair and eyebrows in regrowth stage; B, eyelash appearance unaffected by chemotherapy (eye makeup present).
Moroi SE. Eyelash Preservation During Chemotherapy and Topical Prostaglandin Therapy. Arch Intern Med. 2010;170(14):1269-1270. doi:10.1001/archinternmed.2010.247
Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010
Hair loss is a common adverse effect of chemotherapy and has an impact on self-image. It may include loss of eyelashes, which trap particulate matter from the ocular surface. There is evidence that topical prostaglandins induce ocular hair growth.1 Their effect on eyelash prominence is further highlighted by the recent approval of the prostaglandin analog bimatoprost, 0.03% (Allergan Inc, Irvine, California), by the Food and Drug Administration for treatment of hypotrichosis of eyelashes. Herein, I describe a patient who was treated with a topical prostaglandin and retained eyelashes during chemotherapy treatment for breast cancer.
A 59-year-old woman with an 8-year history of open-angle glaucoma treatment was referred for continuation of care. At her initial evaluation, she was treated with bimatoprost, 0.03%, and timolol, 0.5%, in each eye. Her intraocular pressures were 13 mm Hg in the right eye and 14 mm Hg in the left eye. Cup to disc ratios were 0.7 and 0.8 in the right and left eyes, respectively. The remaining ocular examination and medical history were remarkable for seasonal allergies. Given ocular sensitivity to these medications, her therapy was continued with preservative-free timolol and latanoprost, which was subsequently changed to travoprost (Travatan Z; Alcon Inc, Hünenberg, Switzerland), with a dose of 1 drop daily at bedtime in each eye. Two years later, she was diagnosed as having breast cancer and was treated with 4 cycles of intravenous doxorubicin hydrochloride (Adriamycin; Pharmacia & Upjohn, New York, New York) and cyclophosphamide (Cytoxan; Bristol-Myers Squibb Company, Princeton, New Jersey). Approximately 4 weeks after completing chemotherapy, she had complete scalp hair loss and partial eyebrow hair loss but retained her eyelashes (photographs could not be obtained at that time owing to adverse effects of chemotherapy). She subsequently received localized radiation treatment to the breast area for 7 weeks without additional reported hair loss. One week after completing radiation treatment, her scalp and eyebrow hair were in a regrowth stage and her eyelash appearance was unchanged (Figure).
Hair follicles progress through the following 3 phases: anagen or growth, catagen or involution, and telogen or resting phase.2 The mechanism of chemotherapy-induced hair loss involves disruption of mitosis in hair matrix cells in the anagen phase.2 Hair loss may be prominent within weeks of drug administration.3 Scalp hair is greatly affected because 85% to 90% of hair follicles in the scalp are in the anagen phase, and the duration of the anagen phase is greater in scalp hair (2-6 years) compared with eyelashes (1-1.5 months).2 The epidemiologic characteristics of chemotherapy-induced hair loss has not been systematically described, but the combined chemotherapy of cyclophosphamide and doxorubicin caused hair loss in 92% of the patients, with distributions of 3.3% for thinning, 19.9% for greater than 50% alopecia, and 69.5% for complete alopecia.4
Latanoprost, travoprost, and bimatoprost are prostaglandin analogs that effectively lower intraocular pressures. An interesting not adverse side effect is the change in eyelashes. A prospective study of 43 patients treated unilaterally with latanoprost showed an increase in eyelash number, thickness, and length.1 The proposed mechanism of prostaglandin-induced hypertrichosis is thought to involve induction of follicles into the anagen phase.1 This is supported by prostaglandin-related mitogen activity inducing expression of particular genes leading to DNA replication.5
Additional evidence for the potential hair protective property of topical prostaglandin administration was observed in an animal model during chemotherapy. Mice treated with topical misoprostol (prostaglandin E1 analog) before doxorubicin therapy had an increased number of residual hairs compared with mice treated with chemotherapy alone.6
In conclusion, the potential cytoprotective effect of topical prostaglandins was observed in this case of preserved eyelashes during chemotherapy with concurrent topical prostaglandin treatment. These findings warrant further investigation, which may provide additional evidence for prostaglandin protection against hair follicle injury.
Correspondence: Dr Moroi, Kellogg Eye Center, The University of Michigan Medical School, 1000 Wall St, Ste 245, Ann Arbor, MI 48105 (email@example.com).
Financial Disclosure: In the past 5 years, Dr Moroi has received honorariums for participation in a Speakers' Bureau supported by Pfizer Inc, Allergan Inc, and Alcon Inc.
Additional Contributions: Agnieszka Trzcinka, MD, contributed to the research for this case report. The Photography Department at the Kellogg Eye Center provided photographs for this case report.